Alert archive / Texas / Special Weather Statements in 2021

Special Weather Statement, NWS Amarillo, TX

August 12, 2021Hartley County, Texas

NWS Amarillo, TX issued this special weather statement at Aug 12, 2021, 3:16 PM CDT for Hartley County, Texas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2021, 3:16 PM CDT (20:16 UTC)
Expired
Aug 12, 2021, 3:45 PM CDT
In force
29 min
Issued by
NWS Amarillo, TX
Hail
0.25 in
Wind
55

County Hartley County, TX

The radar

The Amarillo radar (KAMA), 109 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 8.3 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2021-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 346 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2021-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
346 J/kg
Mixed-layer CIN
-166 J/kg
Mixed-layer LCL
1810 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

484 
WWUS84 KAMA 122016
SPSAMA

Special Weather Statement
National Weather Service Amarillo TX
316 PM CDT Thu Aug 12 2021
 
TXZ001-006-122045-
Hartley TX-Dallam TX-
316 PM CDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of southern Dallam and
Hartley Counties through 345 PM CDT...

At 316 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Romero, or 20 miles east of Amistad, moving north
at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Dalhart, Hartley, Ware and Romero. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3563 10250 3570 10304 3622 10291 3614 10218
TIME...MOT...LOC 2016Z 187DEG 19KT 3584 10281 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

$$

TLH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this special weather statement went out at Aug 12, 2:26 PM CDT, 50 minutes earlier.

Area forecast discussion, Aug 12, 2:26 PM CDT, 50 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
226 PM CDT Thu Aug 12 2021

.SHORT TERM (Today through tomorrow night)...

Overview:
Showers and thunderstorms are possible today/tonight, and then
again tomorrow/tomorrow night. While widespread severe weather is
not expected, we could however have a few rogue strong to severe
thunderstorms as is the case with any summertime activity.
Lightning and damaging wind gusts would be the primary threats.
Otherwise, temperatures will be right around normal today, with
slightly below normal temperatures for tomorrow.

Further Details:
Taking a look at the "Day Cloud Phase" RGB product from GOES-16,
we can see a broken line of cumulus from Guymon to Tucumcari.
Additionally, we have another area of cumulus south and southeast
of Tucumcari. As of writing this, we have thunderstorm development
just northeast of Tucumcari as well as south of Tucumcari and
south of Dalhart. We could start to see more updrafts form along
these two areas of cumulus as we progress through the afternoon.
We don't have much forcing aloft as the Panhandles sit under this
void--so to speak--between two different areas of high pressure
over the Pacific Northwest and off the east coast of the
Carolinas. Then of course there is the pronounced long wave trough
across eastern Canada. There is some semblance of an area of low
pressure just to the southwest of the Panhandles as seen in the
vorticity fields. These small perturbations spinning around the H5
low may timeout well with some of the surface features to help
produce thunderstorms as we are seen now (as of writing this).
Forecast soundings indicate very weak mid-level flow, so
thunderstorms are going to struggle with storm motion. We will be
lucky to see any storm motions above 15 mph. Given these slow
motions and PWATs in the 90th percentile, we will have a threat
for isolated flooding as well, especially the western Panhandles
where the better overall chance for rainfall is today. In
addition, the weak mid-level flow will be coupled with overall
weak forcing and shear; as a result, updrafts will likely struggle
today as well. MLCAPE values are only around 500-1000 J/kg
today/tonight. When you combine all these variables with an
inverted-v profile, we could very deal with damaging wind gusts as
the primary threat thanks to evaporative cooling processes through
the drier air near the surface. Widespread severe weather is not
anticipated, but a couple thunderstorms could become strong to
severe. Damaging wind gusts around 50-55 mph are certainly
possible given DCAPE around 500-800 J/kg, but an isolated event of
higher wind speeds is plausible. For tomorrow, we have very
similar conditions, so we'll yet again be dealing with isolated
slow-moving "pulse" thunderstorms with similar threats.

Guerrero

&&

.LONG TERM...Saturday through Wednesday...

Synopsis: A warming trend can be expected after what should be a
mild weekend with high temperatures in the 80s. Rain chances do
continue through the weekend into next week, but there are some
factors in there that could make or break as far as storm coverage
goes. Severe storms are not out of the question, but overall
probability for severe weather is low.

Details: Model and ensemble guidance generally agree that the
western CONUS upper ridge will become more dominant through the
weekend as the southeast CONUS ridge remains more suppressed due
to persistent troughing over the Great Lakes and upper midwest.
The Panhandles remain in the saddle between the two areas of high
pressure, and models continue to suggest that a poorly
organized 500mb low will form and almost become stationary over
portions of eastern NM going into the weekend. By Saturday, models
differ on the exact handling of this low feature before it gets
sheared apart going into Sunday. Some models want to wrap moisture
around the low into the Panhandles leading to good chances for
showers and storms while others suggest the low may be too far
west resulting in dry air advection (700mb - 500mb) and height
rises which would not be good for anything more than isolated
storm formation. For now, NBM PoPs were largely unchanged leaving
30 to 45 percent chance across most of the area Saturday
afternoon. Severe weather looks unlikely given marginal CAPE
values and lack of shear.

Weak H5 to H2 northwest flow becomes a little more prevalent
going into early next week as a progressive Great Basin trough
tries to break down the western CONUS ridge. Again, there are
model differences with moisture quality, with EC/CMC being most
aggressive especially with low level moisture return. It does look
like more models are catching on to the idea of a shortwave
moving down the northwest flow on Monday evening ahead of the
Great Basin trough, and NBM PoPs have increased accordingly.
Otherwise, slight chance PoPs and near normal temperatures were
mainly unchanged through the extended as weak northwest flow
continues.

Ward

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                68  87  65  86  63 /  30  30  30  40  20
Beaver OK                  68  93  65  89  65 /  20  30  30  40  10
Boise City OK              62  85  60  86  60 /  30  40  20  20  10
Borger TX                  71  93  68  91  67 /  20  40  30  40  20
Boys Ranch TX              67  87  65  86  63 /  40  40  30  30  20
Canyon TX                  67  85  64  84  63 /  40  30  30  40  20
Clarendon TX               70  90  68  86  66 /  20  20  30  40  20
Dalhart TX                 61  84  59  84  59 /  40  40  30  30  10
Guymon OK                  65  91  63  90  63 /  20  40  20  30  10
Hereford TX                66  86  64  84  62 /  50  40  40  40  20
Lipscomb TX                69  92  67  88  65 /  10  30  30  40  20
Pampa TX                   68  89  65  86  64 /  20  30  30  40  20
Shamrock TX                69  93  68  88  67 /  10  20  30  40  20
Wellington TX              71  94  69  91  68 /  10  20  30  40  30

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

24/7
Hazardous weather outlook, Aug 12, 2:35 PM CDT, 41 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
235 PM CDT Thu Aug 12 2021

OKZ001>003-TXZ001>020-317-130745-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
235 PM CDT Thu Aug 12 2021

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are possible late this afternoon and tonight
favoring western portions of the combined Oklahoma and Texas
Panhandles. Localized flooding is possible due to heavy rain. The
probability for severe weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms will be possible Friday through Wednesday across
most of the Oklahoma and Texas Panhandles. Widespread severe
weather is not anticipated at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Aug 12, 3:16 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Amarillo TX
316 PM CDT Thu Aug 12 2021

TXZ001-006-122045-
Hartley TX-Dallam TX-
316 PM CDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of southern Dallam and
Hartley Counties through 345 PM CDT...

At 316 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Romero, or 20 miles east of Amistad, moving north
at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Dalhart, Hartley, Ware and Romero.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3563 10250 3570 10304 3622 10291 3614 10218
TIME...MOT...LOC 2016Z 187DEG 19KT 3584 10281

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

TLH

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 3:44 PM CDTSpecial Weather StatementAMAHartley31 min
Aug 12, 4:03 PM CDTSevere Thunderstorm WarningAMADallam42 min
Aug 12, 4:14 PM CDTSevere Thunderstorm WarningAMAMoore, Sherman46 min
Aug 12, 4:41 PM CDTSpecial Weather StatementAMAArmstrong34 min
Aug 12, 4:48 PM CDTAreal Flood AdvisoryAMAHartley, Moore, Sherman3 hr
Aug 12, 5:05 PM CDTSpecial Weather StatementAMAPotter25 min
Aug 12, 5:16 PM CDTSpecial Weather StatementAMAArmstrong29 min
Aug 12, 5:29 PM CDTSpecial Weather StatementAMAArmstrong31 min
Aug 12, 5:42 PM CDTSpecial Weather StatementAMARandall33 min
Aug 12, 5:52 PM CDTSevere Thunderstorm WarningAMARandall38 min
Aug 12, 5:58 PM CDTSpecial Weather StatementAMAPotter32 min
Aug 12, 6:13 PM CDTSpecial Weather StatementAMAArmstrong32 min
Aug 12, 6:24 PM CDTSevere Thunderstorm WarningAMAPotter, Randall46 min
Aug 12, 6:57 PM CDTSpecial Weather StatementAMAHutchinson33 min
Aug 12, 5:35 PM CDTSpecial Weather StatementAMATexas25 min
Aug 12, 5:38 PM CDTSevere Thunderstorm WarningAMATexas36 min

Nearby

Special Weather Statements in Texas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.